Pennsylvania, 2019

Hail and Damaging Winds in Pennsylvania, July 30, 2019

July 30, 2019 · NWS CTP · 9 events in 6 counties and zones

A couple of weak disturbances generated scattered showers and storms in a moderate CAPE environment over central PA during the afternoon and evening of July 30, 2019. Sporadic wind damage was observed with several of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A couple of weak disturbances generated scattered showers and storms in a moderate CAPE environment over central PA during the afternoon and evening of July 30, 2019. Sporadic wind damage was observed with several of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 30, 10:08 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 30, 10:08 AM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
1108 AM EDT Tue Jul 30 2019

.SYNOPSIS...
A slow-moving cold front will approach today and stall out,
finally moving to the east later on Wednesday. Very warm and
humid conditions will prevail for the rest of the week with a
chance for afternoon and evening thunderstorms each day, mainly
over southern PA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Slow moving front pushing through eastern OH this morning.
Near term high resolution models differ on degree of
destablization for the afternoon, with HRRR lagging behind more
aggressive NAM12. Sfc based CAPEs locally exceed 2000 J/kg this
afternoon over parts of eastern PA, where SPC had earlier placed
MRGL outlook. Morning update expanded over nearly all of PA as
good sfc heating will be had for most. Main threat (5%) is for
strong wind gusts. Expect maxes in the east to be in the lower
90s, but hold below 80 where the morning showers and lingering
clouds keep things cooler. Some of the storms could produce
heavy rain as PWATs get into the 1.5-1.75" range. However,
flooding worries are not really high, as we have had a few dry
days, as the precip has been very spotty recently. Will have to
keep an eye out for training, though.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Storms should be on-going and going to the east as the evening
starts. Chcs for rain lower over the west by sunset, and
gradually taper off through the night elsewhere. The front hangs
up over wrn PA for the night. Thunder will likely die off
around or shortly after midnight. Lots of clouds around tonight
will make mins in the 60-70F range.

The front gets kicked on through during the late aftn or evening
on Wed. Thus, storms will again fire up, and the MRGL risk for
svr storms continues. PoPs will be highest in the south. Maxes
will run cooler than recent days with 75-85F the range. Precip
may be heavy at times, again, Wed. If the same areas get heavy
rain for the second day in a row, some flooding may result.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The old front will gradually stall just to our south and become
the focus for mainly aftn/eve showers and storms across
southern PA through the remainder of the week.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Cold front slowly approaching from the NW will bring advancing
mid/high clouds into the NW mountains by mid morning and across
NW half by midday. These will be accompanied by numerous
afternoon showers and thunderstorms (with restrictions and gusty
winds in their vicinity). The convection will be most
widespread west of a HGR-IPT-BGM line before diminishing fairly
quickly by early evening, while more scattered storms impact the
Lower Susq Valley later in the afternoon into the mid evening.

Isolated showers will persist tonight, with MVFR ceilings
developing over the NW. Wednesday brings likely showers and
scattered tstms (with localized restrictions) mainly to the SE
half, but majority of the day will be VFR.

.Outlook...

Wed...Sct tsra impacts. Showers likely. MVFR cigs poss NW.

Thu-Sat...Isolated to scattered tstm impacts south.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...DeVoir
SHORT TERM...Dangelo
LONG TERM...Evanego
AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 30, 2:07 AM EST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
307 AM EDT Tue Jul 30 2019

PAZ004>006-010>012-017-018-024-025-033-034-310715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-
307 AM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A few thunderstorms may make heavy rain and lead to isolated
flooding today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds are possible on
Wednesday, mainly over southern PA.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-026>028-035>037-041-042-045-046-049>053-056>059-063>066-
310715-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
307 AM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds are possible this
afternoon and evening. Also, some of the storms may make heavy rain
and may lead to isolated flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds are possible on
Wednesday mainly over southern PA.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 30, 11:34 AM EST, 26 minutes before
Special Weather Statement
National Weather Service State College PA
1234 PM EDT Tue Jul 30 2019

PAZ024-033-301715-
Somerset PA-Cambria PA-
1234 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 115 PM EDT...

At 1234 PM EDT, Doppler radar indicated a strong thunderstorm near
Jerome, moving northeast at 30 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Johnstown, Westmont, Windber, Ebensburg, Belmont, Nanty-Glo, Portage,
Geistown, Southmont, Vinco, Boswell, Dale, East Conemaugh,
Salix-Beauty Line Park, Davidsville, Beaverdale-Lloydell, Paint,
Jerome, Lilly and South Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4018 7914 4018 7913 4020 7913 4036 7900
      4048 7892 4057 7872 4037 7856 4035 7861
      4031 7864 4013 7913 4016 7915
TIME...MOT...LOC 1634Z 239DEG 26KT 4025 7910

Martin
Special weather statement, Jul 30, 11:56 AM EST, 4 minutes before
Special Weather Statement
National Weather Service State College PA
1256 PM EDT Tue Jul 30 2019

PAZ033-034-301745-
Bedford PA-Somerset PA-
1256 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 145 PM EDT...

At 1255 PM EDT, Doppler radar indicated a strong thunderstorm over
Berlin, moving northeast at 25 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Berlin, Central City, Indian Lake, Schellsburg, Manns Choice,
Shanksville, New Baltimore and Flight 93 National Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3981 7896 3990 7910 4020 7882 4001 7858
TIME...MOT...LOC 1655Z 227DEG 22KT 3990 7898

Banghoff

The radar

The State College radar (KCCX), 32 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Huntingdon

When
July 30, 12:00 PM EST
Where
Huntingdon County, 2.42 mi N of Mc Alevys Fort
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.665, -77.827

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires near McAlvey's Fort.

Thunderstorm Wind, Clearfield

When
July 30, 1:00 PM EST
Where
Clearfield County, 0.16 mi W of Curwensville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.970, -78.523

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in the Curwensville area.

Thunderstorm Wind, Union

When
July 30, 2:08 PM EST
Where
Union County, 1.64 mi NW of Mifflinburg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.937, -77.052

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in West Buffalo Township.

Thunderstorm Wind, Northumberland

When
July 30, 3:20 PM EST
Where
Northumberland County, 0.38 mi NE of Sunbury Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.885, -76.776

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a vehicle on Mile Post Road near Sunbury.

Hail, York

When
July 30, 6:05 PM EST
Where
York County, 0.53 mi E of Stewartstown
Measured
0.75 in hail
Reported by
Public
Coordinates
39.750, -76.590

A thunderstorm produced penny-sized hail near Stewartstown.

Thunderstorm Wind, York

When
July 30, 6:10 PM EST
Where
York County, 2.33 mi NW of New Park
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.750, -76.535

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees between Stewartstown and Fawn Grove.

Thunderstorm Wind, York

When
July 30, 6:10 PM EST
Where
York County, 0.49 mi ENE of Stewartstown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.753, -76.592

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across a road in Stewartstown.

Thunderstorm Wind, Lancaster

When
July 30, 6:35 PM EST
Where
Lancaster County, 1.38 mi NNW of Letort
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.999, -76.428

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and branches across Penn Street in Manor Township.

Thunderstorm Wind, York

When
July 30, 8:55 PM EST
Where
York County, 0.94 mi NE of York
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
39.961, -76.710

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto a house on Prospect Street in York.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844140, 844141, 844142, 844144, 843336, 844145, 844146, 844147, 844148.